Volume 4 Supplement 3
Multiple drug hypersensitivity associated with severe cutaneous adverse reaction
© Lin Choo et al; licensee BioMed Central Ltd. 2014
Published: 18 July 2014
Multiple Drug Hypersensitivity (MDH) was first described by Sullivan et al in 1989 as drug allergies to two or more chemically different drugs proven by in-vivo or in-vitro testing. Pichler et al added to this description by suggesting that there are two subtypes of MDH: one where sensitisation to different drug classes may occur simultaneously; the other, sequentially - sometimes even years apart.
We describe three patients matching the description of MDH.
We described three patients, aged 47, 68 and 75 with a history of severe cutaneous adverse reaction (SCAR) to non-antibiotic medication (two of the cases were to allopurinol and the other was to omeprazole). All three later developed an exanthem ( 4 to 37 months later) to penicillin-based antibiotics that they were exposed to during the period of 5 to 20 days of their initial SCAR. 1 patient had a positive patch test to the antibiotic.
Our findings support the hypothesis that concomitant sensitisation to medication(s) given at or around the time of a previous severe cutaneous drug reaction results in multiple drug hypersensitivity syndrome. New or unnecessary medication should be avoided in the initial period following SCAR.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.